MAUDE Adverse Event Report: MERIT MEDICAL SYSTEMS INC. STENT.ESOPHAGEAL MAXX; PROSTHESIS, ESOPHAGEAL

MERIT MEDICAL SYSTEMS INC. STENT.ESOPHAGEAL MAXX; PROSTHESIS, ESOPHAGEAL
Catalog Number MAXX-2310
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/27/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device is expected to return for evaluation.A follow-up report will be submitted once the evaluation is complete.
 
Event or Problem Description
The account alleges that the customer was dx with malignancy at the ge junction, and a competitor's esophageal stent was placed at another hospital.On wednesday, (b)(6) 2023, an egd was performed where the competitor's stent was identified to have migrated into the stomach.The distal esophagus was strictured down, where they could not pass a pediatric egd stomach to retrieve the stent.The decision was made to use an esophageal stent to open the stricture and have a follow-up egd to retrieve the competitor's stent.The physician placed an esophageal stent and then decided to telescope another stent overlapping 3 cms.They brought patient back on friday (b)(6) to perform egd to pull the competitors' stent into the esophageal stent and then remove all remaining stents.When removing the most proximal stent all 3 stents were still connected and moving together.The proximal end broke off in the patient.The physician tried using a dual channel scope and remove using two graspers but was unable to.The decision was then made to admit patient and bring in ent surgeon to assist.On sunday (b)(6), the ent surgeon performed a suspension laryngoscopy and was able to remove the esophageal stent.The stents came out together, and then the physician went down and removed the competitor's stent.No injury to report.
 
Additional Manufacturer Narrative
The suspect medical device was returned for evaluation.The device was visually and microscopically investigated.The complaint could not be confirmed, and the root cause is attributed to use error as the ifu was not followed.A review of the device history and complaint database could not be performed since the lot number was not provided.

Brand Name
STENT.ESOPHAGEAL MAXX
Common Device Name
PROSTHESIS, ESOPHAGEAL
Manufacturer (Section D)
MERIT MEDICAL SYSTEMS INC.
1600 merit pkwy
south jordan UT 84095
Manufacturer (Section G)
MERIT MEDICAL SYSTEMS INC.
1600 merit pkwy
south jordan UT 84095
Manufacturer Contact
bryson heaton bsn.rn
1600 merit pkwy
south jordan, UT 84095
8012531600
MDR Report Key17965414
Report Number1721504-2023-00075
Device Sequence Number6790755
Product Code ESW
UDI-Device Identifier00884450442371
UDI-Public00884450442371
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K111611
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberMAXX-2310
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/02/2023
Supplement Date Received by Manufacturer12/19/2023
Initial Report FDA Received Date10/19/2023
Supplement Report FDA Received Date01/04/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other; Hospitalization;
Patient SexUnknown